EconPapers    
Economics at your fingertips  
 

One-to-many bargaining when pairwise agreements are non-renegotiable

Joao Montez

Journal of Economic Theory, 2014, vol. 152, issue C, 249-265

Abstract: We study a model where a central player (the principal) bargains bilaterally with each of several players (the agents) to create and share the surplus of a coalitional game. It is known that, if the payments that were previously agreed (with each of the remaining agents) are renegotiated in case any bilateral negotiation permanently breaks down, then the Shapley value is the unique efficient and individual rational outcome consistent with bilateral Nash bargaining. Here we show that when instead the agreed payments cannot be renegotiated the outcome is also unique but it now coincides with the Nucleolus of an associated bankruptcy problem. We provide a strategic foundation for this outcome. Then we study how such renegotiation affects the principal's payoff according to the properties of the surplus function. We find, for example, that renegotiation benefits the principal when agents are complements and it hurts him when they are substitutes (situations with, respectively, increasing and decreasing marginal contributions).

Keywords: One-to-many bargaining; Pairwise bargaining; Nucleolus (search for similar items in EconPapers)
JEL-codes: C71 C72 (search for similar items in EconPapers)
Date: 2014
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022053114000581
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jetheo:v:152:y:2014:i:c:p:249-265

DOI: 10.1016/j.jet.2014.04.004

Access Statistics for this article

Journal of Economic Theory is currently edited by A. Lizzeri and K. Shell

More articles in Journal of Economic Theory from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2024-03-31
Handle: RePEc:eee:jetheo:v:152:y:2014:i:c:p:249-265